MAUDE Adverse Event Report: COOK INC COOK CERVICAL RIPENING BALLOON W/STYLET; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA

COOK INC COOK CERVICAL RIPENING BALLOON W/STYLET; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Model Number G19891
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Occupation: head of midwifery & gynaecology.(b)(4).A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It is reported after induction of labor using a cook cervical ripening balloon w/ stylet (crb), an umbilical cord prolapse occurred.Provided details and sequence of events as follows: on (b)(6) 2019 at 22:45: crb was placed.Fetal position at time of insertion reported as "long cephalic left occiput anterior (loa ) 2/5 palp.Vaginal exam (ve) -2 to spines", membranes intact.Confirmed by abdominal palpation.At 22:30: cardiotocography (ctg) was performed post balloon placement (findings not specified).On (b)(6) 2019 at 03:00: fetal heart tones heard (findings not specified), at 06:46: ctg for 30 minutes (findings not specified), at 07:40: balloon fell out.After being indwelling around 7 hours, at 07:55: ctg restarted and was continuous until delivery.At 08:40: vaginal exam by attending physician-cord felt, at 08:44: patient was taken to the operating room (or) for category 1 lower segment cesarean section (lscs), spinal anesthesia was administered.At 08:53: baby was born in good condition.In document provided by customer, the time of vaginal exam is listed as 09:40.Based on the remaining timeline provided, this time was assumed to be 08:40 and not 09:40.Verification of this has been requested.No additional consequences to the patient have been reported.Additional details regarding the patient/ event have been requested.At this time, no additional information has been provided.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information provided by the customer: there was no vaginal exam documented at the time that the cook cervical ripening balloon (crb) fell out.At the time that the crb fell out (10may2019 at 07:40), it was questionable whether the membranes has spontaneously ruptured because the patient was leaking pink liquid.At 08:35, the membranes were artificially ruptured.The fetal station at time of artificial rupture of membranes (arm) was "presenting part at -2 station".
 
Additional Manufacturer Narrative
H6: ec method code desc - 5: communication/interviews (4111).Investigation - evaluation: (b)(6) hosp.(b)(6) informed cook on 03feb2020 of an incident involving a cook cervical balloon with stylet (j-crbs-184000) from production lot 9227899.As reported, on (b)(6) 2019 the complaint device was used to induce a patient prior to delivery.After 7 hours, the balloon fell out.1 hour later, the membranes were artificially ruptured and the cord was felt.The patient was then moved to the operating room for a lower segment cesarean section.9 minutes later the baby was delivered in good condition.No malfunction of the complaint device was reported.A document-based investigation was performed including a review of complaint history, device history record, quality control data, and the instructions for use (ifu).The complaint device was not returned; therefore, no physical examinations could be performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: contraindications: "prolapsed umbilical cord"; "presenting part above the pelvic inlet"; "ruptured membranes" warnings: "the product should not be left indwelling for longer than 12 hours." instructions for use: "note: the device is not intended to be in place for longer than 12 hours.Time the placement of the device 12 hours prior to the planned induction." the complaint device was not returned to cook for investigation.Cook has not received a complaint for a similar product and a similar failure mode in which the complaint product was returned for physical examination.Clinical assessment: according to information provided by the customer, fetal position/station/lie were determined by manual palpation.There is no mention of ultrasound (us) being used to confirm these findings.The accuracy of manual palpation is largely dependent on the skill and experience of the practitioner performing the task.Us is a much more accurate method of assessing fetal position/station/lie and confirming presenting part prior to and during the labor induction process.Per the ifu: contraindications for cervical ripening using a crb include: presenting part above the pelvic inlet.In this case fetal station/position/lie at time of crb placement described as long lie, cephalic presentation, left occiput anterior (loa) 2/5th's palpable on manual palpation.Fetal position on vaginal exam -2 to spines.Per the ifu: contraindications for cervical ripening using a crb include: ruptured membranes; the product should not be left indwelling for longer than 12 hours.As reported in this case, the crb was left indwelling for 7 hours before it fell out on its own.No ve was documented at the time the crb fell out.The crb is designed to mechanically dilate the cervix in preparation for labor.It can be left in place for up to 12 hours.It is possible for the cervix to dilate sufficiently prior to planned removal to allow the fully inflated device to ¿fall out¿ unassisted.It was reported that the crb did not malfunction in any way.It should be noted that umbilical cord prolapse is a known risk factor inherent with vaginal deliveries.There are many factors that contribute to this risk including parity, amniotic fluid volume variances, prematurity, fetal station, umbilical cord length, etc.The occurrence rate of umbilical cord prolapse with vaginal deliveries worldwide is approximately 0.6% not considering of any methods for labor induction.Artificial rupture of membranes increases this risk.In 9 of 10 cases reported by the 3 facilities within the (b)(6) , arm was attempted or performed after the crb was removed.The total birth rate between 2 of the 3 facilities for 2019 was 4798 (number of births in 2019 for the third facility not provided).Even without adding in the births for the third facility to the total for the year, 10 cases of cord prolapse out of 4798 births falls far below the global occurrence rate of 0.6%.Based on the provided information the most probable contributing factors include failure to follow the ifu, fetal station/head engagement at the time of arm, and user assessment technique.Based on the available information, it was concluded that the user's failure to follow instructions likely contributed to the reported incident.The risk analysis for this failure mode was reviewed, and it was determined that no additional risk mitigating activity is required.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information since the last report was submitted.

Brand Name
COOK CERVICAL RIPENING BALLOON W/STYLET
Common Device Name
PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9708841
Report Number1820334-2020-00349
Device Sequence Number19688772
Product Code PFJ
UDI-Device Identifier00827002198913
UDI-Public(01)00827002198913(17)211011(10)9227899
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K131206
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/11/2021
Device Model NumberG19891
Device Catalogue NumberJ-CRBS-184000
Device Lot Number9227899
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/03/2020
Supplement Date Received by Manufacturer02/13/2020
02/24/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date02/19/2020
02/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age35 YR
Patient Weight52